North Carolina, 2014

Hail and Damaging Winds in North Carolina, June 19, 2014

June 19, 2014 · NWS RNK · 13 events in 5 counties and zones

A strong upper level disturbance passed along an approaching cold front. Numerous showers and thunderstorms developed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$60,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level disturbance passed along an approaching cold front. Numerous showers and thunderstorms developed across the region. Some of these thunderstorms increased to severe levels and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 12:36 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 19, 12:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT THU JUN 19 2014

.SYNOPSIS...
A WEAK COLD FRONT ACROSS THE OHIO VALLEY WILL DRIFT SOUTH TOWARD
THE AREA THIS AFTERNOON BEFORE STALLING ACROSS THE MID ATLANTIC
REGION TONIGHT. UPPER DISTURBANCES RIDING ALONG THE FRONT WILL
RESULT IN PERIODS OF SHOWERS AND STORMS AS THE BOUNDARY MEANDERS
OVER THE AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM EDT THURSDAY...

INITIAL BAND OF BROKEN EARLIER CONVECTION HAS FADED UPON
ENCOUNTERING A BIT MORE STABLE AIR TO THE SE OF THE WESTERN SLOPES
THIS MORNING. HOWEVER OUTFLOW ASSOCIATED WITH THIS EARLIER
CONVECTION AND ADDITIONAL UPSTREAM CLUSTERS WILL LIKELY CAUSE AN
UPTICK IN COVERAGE OVER THE NORTH/NW BY EARLY AFTERNOON. FLOW
REMAINS DEEP WESTERLY PER MORNING SOUNDINGS SO STILL LIKELY
ENOUGH INTIALLY TO LIMIT EASTWARD ADVANCE ACROSS THE RIDGES. MUCH
STRONGER SHORTWAVE SOUTH OF LAKE ERIE LOOKS TO BE THE MAIN PLAYER
LATER ON AS MODELS SPILL IT SE WITH SOME INTERSECTION WITH THE
PIEDMONT LEE TROF LATE. MOST OF THIS COVERAGE LIKELY TO RUN AROUND
THE EASTERN DOWNSLOPE WITH A BAND OF STORMS POSSIBLY UNZIPPING
BACK WEST ACROSS THE CENTRAL CWA...AND PUSHING SOUTH BY LATE
AFTERNOON UNDER THE VORT TAIL/OUTFLOW. THIS SUPPORTED BY MODIFIED
CAPES PUSHING 3K J/KG AGAIN ESPCLY EAST AND A GRADUAL INCREASE IN
LIFT AS BETTER DYNAMICS ARRIVE. THUS WILL BE RUNNING WITH LOW
LIKELYS FOR INIT COVERAGE NW...THEN HIGHER CHANCE POPS EAST PER
SHORTWAVE...AND ACROSS THE SOUTH/WEST LATE WHERE THINGS LIKELY
BAND UP A BIT MORE. HAVE LESS POP TODAY IN THE LEE OF THE BLUE
RIDGE IN LIGHT OF A RATHER WELL MIXED WEST WIND INITIALLY AND IN
LINE WITH THE LATEST HRRR AND RAP WHICH MAINTAIN A HOLE IN
COVERAGE CENTRAL SECTIONS UNITL LATE.

HIGHS APPEAR ON TRACK WITH 90-95 EAST GIVEN DOWNSLOPE AND MORE SUN BUT
LIKELY COOLER NW WHERE EARLY CLOUDS/TSRA MAY HOLD HOLD VALUES DOWN
A FEW DEGREES.

PREVIOUS DISCUSSION AS OF 330 AM EDT THURSDAY...

SHORT WAVE OVER THE NORTHERN OHIO VALLEY CROSSES INTO EASTERN
VIRGINIA BY THIS EVENING. FLOW 500 MB CHANGES FROM LIGHT WESTERLY
WITH THE UPPER RIDGE TO NORTHWEST AROUND THE DIGGING UPPER LOW IN
SOUTHEAST CANADA.

BEST Q-V FORCING STAYS JUST TO THE NORTH AND EAST OF THE FORECAST
AREA THIS AFTERNOON AND EVENING BUT SHORT WAVE WILL STILL RESULT IN
MORE EXTENSIVE AREAL COVERAGE AND MORE ORGANIZED STORMS COMPARED
WITH THE ISOLATED PULSE CONVECTION OF TUESDAY AND WEDNESDAY.

AT 2AM OUTFLOW BOUNDARY EXTENDED FROM THE MARYLAND PANHANDLE INTO
CENTRAL WEST VIRGINIA. ISOLATED TO SCATTERED SHOWERS ARE EXPECTED
ALONG THIS BOUNDARY THIS MORNING. WILL HAVE HIGHER PROBABILITY OF
PRECIPITATION IN THE FAR WESTERN COUNTY WARNING AREA EARLY THIS
MORNING. THE LOCATION OF THE OUTFLOW BOUNDARY AT THE TIME OF PEAK
HEATING THIS AFTERNOON WILL GREATLY INFLUENCE WHERE THE HIGHEST
CHANCE OF THUNDERSTORMS WILL BE. CLOUDS FROM THE SHOWERS AND
THUNDERSTORMS THIS MORNING WILL ALSO LIMIT HEATING IN THE WEST. WILL
HAVE HIGHEST PROBABILITY OF THUNDERSTORMS EAST OF THE BLUE RIDGE
THIS AFTERNOON AND EVENING. PRE-STORM ENVIRONMENT REMAINS HIGH
CAPE/LOW SHEAR THROUGH THE EVENING.

SURFACE FRONT AS SEEN IN LIFTED INDEX FORECAST AND PUSHES LEADING
EDGE OF DRIER AIR AND MORE STABLE AIR IN FROM THE NORTH...REACHING
THE NORTHEAST COUNTY WARNING AREA BY LATE TONIGHT. SHIFT TO DEEPER
NORTHWEST FLOW ALOFT WILL AIDE IN CHANGE OF AIR MASS IN THE PIEDMONT
AND COAST PLAIN BUT SKEPTICAL THAT SURFACE BOUNDARY WILL BE AS FAR
SOUTH AS THE MODELS DEPICT BY FRIDAY MORNING.

STARTING OUT WITH MORE CLOUDS...ESPECIALLY IN WEST THIS MORNING.
THIS WILL HOLD BACK ON HEATING AND MAXIMUM TEMPERATURES. CLOUDS AND
PRECIPITATION WILL KEEP TEMPERATURES MILD OVERNIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 350 AM EDT THURSDAY...

UPPER TROF PUSHES EAST INTO THE ATLANTIC OCEAN INTO THE WEEKEND...AS
THE RIDGE AXIS DEAMPLIFYS OR FLATTENS ACROSS THE WESTERN GREAT LAKES
AND LOWER OHIO VALLEY. ON FRIDAY...THE BACK DOOR COLD FRONT WILL BE
SLOWLY TRAVELING SOUTH ACROSS OUR FORECAST AREA. EASTERN PORTIONS OF
THE FRONTAL BOUNDARY PROGGED TO MOVE INTO NORTH CAROLINA. PLACEMENT
OF THE BOUNDARY IS PROBLEMATIC WITH LIGHT WIND FIELDS AND
CONCERNS THAT THIS BOUNDARY WILL NOT TRAVEL THAT FAR SOUTH
ESPECIALLY WITH THE 85H THETA-E BOUNDARY REMAIN WELL TO THE NORTH
OF THE FORECAST AREA. KEPT THE HIGHEST POPS FOR CONVECTION IN THE
NORTHWEST WITH LIGHTEST IN THE SOUTHEAST. WONDERING IF EASTERLY
FLOW ALONG THE BLUE RIDGE EASTERN SLOPES WILL RESULT IN MORE
SHOWERS AND LIMITED INSTABILITIES. BELIEVE THAT MODEST
INSTABILITIES OVER THE MOUNTAINS SHOULD GENERATE AFTERNOON
THUNDERSTORMS FRIDAY IN THE WEST. WILL ALSO NEED TO KEEP AN EYE ON
THE OHIO VALLEY LATE FRIDAY AFTERNOON INTO THE OVERNIGHT HOURS AS
A POSSIBLE MESOSCALE COMPLEX COULD TRACK NEAR THE AREA WITH 5H
ISOHEIGHTS ORIENTED NW-SE. ANY CONVECTIVE COMPLEX THAT DEVELOPS
SHOULD TRACK CLOSE TO THE 85H THETA-E BOUNDARY WHICH IS NORTH OF
THE AREA. IN ANY CASE...SCATTERED POSSIBLY STRONG CONVECTION COULD
LINGER THROUGH FRIDAY NIGHT INTO SATURDAY. BOTH GFS AND ECMWF
GENERATE WIDESPREAD CONVECTION SATURDAY WITH DISTURBANCE TRACKING
SOUTHEAST TO THE CAROLINA SHORE.

PLAYED TEMPERATURES ABOVE NORMAL FOR FRIDAY WITH READINGS FROM
AROUND 80 DEGREES IN THE MOUNTAINS TO AROUND 90 DEGREES IN THE
SOUTHEAST. LOW TEMPERATURES FRIDAY NIGHT WILL REMAIN QUITE MILD WITH
VALUES FROM THE LOWER 60S IN THE WEST TO AROUND 70 DEGREES IN THE
EAST.  HIGH TEMPERATURES WILL BE SLIGHTLY COOLER ON SATURDAY FROM
THE UPPER 70S TO NEAR 90 IN THE PIEDMONT. WENT WITH LOW TEMPERATURES
SATURDAY NIGHT CLOSE TO ENSEMBLE GFS MOS GENERALLY IN THE 60S.
FRONTAL BOUNDARY EXPECTED TO CONTINUE TO PUSH SOUTH ON SUNDAY INTO
SOUTH CAROLINA. THE GFS DEVELOPS A SFC LOW PRESSURE CENTER OFF THE
SOUTH CAROLINA COAST...WHILE ECMWF DOES NOT HAVE THIS FEATURE.
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED SUNDAY AFTERNOON INTO
SUNDAY NIGHT. DECREASED HIGH TEMPERATURES FOR SUNDAY WITH VALUES
FROM THE UPPER 70S IN THE MOUNTAINS TO THE MID 80S IN THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 300 PM EDT WEDNESDAY...

UPPER LEVEL FLOW BECOMES ZONAL EARLY NEXT WEEK. THE LOWER BOUNDARY
LAYER FLOW WILL RETURN TO THE SOUTH ALLOWING PULSE STORMS TO
DEVELOP. THIS PATTERN OF AFTERNOON AND EVENING THUNDERSTORMS WILL
PERSIST THROUGH WEDNESDAY AND POSSIBLY INTO THE END OF THE WEEK.
LOOKING BEYOND THE EXTENDED...A COLD FRONT MAY CLEAR THINGS OUT BY
NEXT WEEKEND. TEMPERATURES WILL REMAIN WARM AND MUGGY UNTIL THIS
COLD FRONT PASSES EAST OF THE AREA.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
AS OF 115 PM EDT THURSDAY...

CLUSTERS OF DEEP CONVECTION CONTINUE TO DEVELOP AND SPILL EAST
ALONG THE KLWB-KLYH CORRIDOR EARLY THIS AFTERNOON WITH ADDED
DEVELOPMENT ONGOING DOWN THE WESTERN SLOPES TO THE WEST OF KMKJ.
EXPECT THIS TO KEEP PERIODS OF MVFR AT KLWB OVER THE NEXT HOUR OR
TWO WITH PERHAPS BRIEF IFR IF A HEAVIER TSRA CROSSES DIRECTLY OVER
THE AIRPORT. SHOULD SEE MOST OF THIS COVERAGE SHIFT SE OF KLWB BY
20Z/4PM. THEN EXPECT STORMS TO FILL IN OUT EAST WITH ONLY WIDELY
SCATTERED CONVECTION LIKELY AROUND KBLF WITH SOME OF THIS
SPREADING EAST TO NEAR KBCB/KROA BEFORE WEAKENING GIVEN THE STRONG
WEST WINDS ATTM. TSRA MAY TEND TO JUMP THE BLUE RIDGE LATER THIS
AFTERNOON WITH INCREASING CHANCES OVER THE PIEDMONT ESPCLY AROUND
KDAN ONCE THE DOWNSLOPE WEAKENS A BIT LATER ON. THUS HAVE
CONTINUED THE TREND OF INCLUDING A PREVAILING PERIOD OF MVFR IN
SHRA/TSRA WHERE ALREADY ONGOING OR APPROACHING AND VCTS ELSW UNTIL
LATE IN THE DAY.

A BACKDOOR FRONT DIPS SOUTH TOWARD THE AREA FROM THE MASON-DIXON
LINE TONIGHT WHICH WILL INCREASE THE RANGE OF STORMS INTO MORE
SCATTERED AND MULTICELLULAR THIS EVENING ESPCLY SOUTHERN AND
WESTERN SECTIONS. MODELS ARE BRINGING MVFR TO IFR CLOUDS AND FOG
INTO THE FORECAST AREA NORTH OF THE FRONT LATE TONIGHT. BUFKIT
SOUNDINGS SHOWED DRIER AIR COMING IN AT MID AND HIGH LEVELS WHILE
THE NAM LOWERS MOST CIGS TO IFR/MVFR IN LOW LEVEL NE FLOW BY
MORNING. THINK THIS MAY BE OVERDONE GIVEN SLOWNESS OF THE BOUNDARY
BUT A PERIOD OF LOW CIGS POSSIBLE KLWB EAST TO ALONG THE BLUE
RIDGE BY DAYBREAK ON FRIDAY.

BEST LIFT AND MOISTURE LOOKS TO GET PUSHED INTO THE FAR SW
SECTIONS FRIDAY MORNING BEFORE ANOTHER WAVE STARTS TO SHIFT THE
DEEPER MOISTURE EAST DURING THE AFTERNOON. LATEST GUIDANCE
INDICATES THAT INSTABILITY MAY BE MUCH LESS INTO FRIDAY AFTERNOON
WITH ADDED CONVECTION LIKELY FAR WEST AND NOT INCREASING UNTIL THE
EAST. OTRW THE MAIN CONCERN FRIDAY WILL BE WITH HOW FAST
CONDITIONS TURN VFR AS IF MORE FOG/STRATUS DEVELOPS OVERNIGHT THEN
COULD BE LOCKED INTO AT LEAST MVFR OVER THE EAST UNTIL MIDDAY OR
SO.

EXTENDED AVIATION DISCUSSION...

THE FRONT AND DISTURBANCE ALOFT SHOULD PRODUCE BETTER COVERAGE
FRIDAY NIGHT. A WEAK FLOW PATTERN HOLDING OVER THE WEEKEND WILL
KEEP THE STORM CHANCES EACH AFTERNOON THROUGH EARLY EVENING
SAT/SUN BUT COVERAGE FOR NOW LOOKS A BIT LESS EACH DAY BEHIND THE
PASSING IMPULSE FROM FRIDAY NIGHT. DEEPER MOISTURE LOOKS TO RETURN
NORTH BY EARLY NEXT WEEK WITH BETTER COVERAGE OF AFTERNOON/EVENING
STORMS ON MONDAY.

AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE NIGHT/EARLY MORNING...
PARTICULARLY IN AREAS THAT SEE RAIN THE PREVIOUS AFTERNOON. THE
MOST OPTIMAL FLIGHT CONDITIONS EACH DAY SHOULD BE IN THE MID TO
LATE MORNING AFTER FOG/LOW CLOUDS LIFT AND BURN OFF...AND BEFORE
AFTERNOON CONVECTION REDEVELOPS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...KK
LONG TERM...RCS
AVIATION...AMS/JH/PM
Hazardous weather outlook, Jun 19, 4:14 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EDT THU JUN 19 2014

NCZ004>006-VAZ022>024-032>035-043>047-058-059-201000-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
514 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON INTO LATE THIS EVENING. THE PRIMARY THREATS FROM ANY
SEVERE STORMS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

NCZ001>003-018>020-VAZ007-009>020-WVZ042>045-201000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
514 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 19, 9:03 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 AM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     5 E BEDFORD             37.34N 79.44W
06/18/2014                   BEDFORD            VA   POST OFFICE

            LARGE LIMBS BROKEN OFF TREE ON LOWRY RD.

&&

JVC
Special weather statement, Jun 19, 9:57 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT THU JUN 19 2014

WVZ045-191600-
GREENBRIER WV-
1057 AM EDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1200 PM EDT

* AT 1056 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING CLUSTERS OF STRONG THUNDERSTORMS NEAR BINGHAM...MOVING TO
  THE EAST AT 45 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  RAINELLE...
  BINGHAM...
  ANJEAN...
  AND MEADOW BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3823 8036 3811 8036 3807 8030 3785 8049
      3793 8080 3795 8081 3798 8077 3804 8083
      3806 8080 3805 8086 3808 8089 3810 8088
      3810 8084 3808 8071 3827 8044
TIME...MOT...LOC 1453Z 284DEG 37KT 3810 8078

JH
Special weather statement, Jun 19, 10:49 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 AM EDT THU JUN 19 2014

VAZ019-020-WVZ045-191645-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
1149 AM EDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1245 PM EDT

* AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR FRANKFORD...MOVING TO THE
  SOUTHEAST AT 45 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS...
  HOT SPRINGS...
  LEWISBURG...
  WHITE SULPHUR SPRINGS...
  AND NEOLA.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3821 7967 3806 7953 3764 8022 3782 8056
      3800 8037 3806 8029 3804 8016 3806 8011
      3806 7997 3811 7993 3813 7995 3815 7992
      3818 7992 3827 7980
TIME...MOT...LOC 1548Z 295DEG 40KT 3791 8032

JH
Special weather statement, Jun 19, 11:21 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EDT THU JUN 19 2014

VAZ019-WVZ044-045-191715-
ALLEGHANY VA-GREENBRIER WV-MONROE WV-
1221 PM EDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  NORTHEASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 115 PM EDT

* AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING HEAVY RAIN AND SMALL HAIL NEAR RAINELLE...MOVING TO THE
  SOUTHEAST AT 30 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  RAIN.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...
  WHITE SULPHUR SPRINGS...
  RONCEVERTE...
  RUPERT...
  AND RENICK.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

LAT...LON 3790 8000 3757 8031 3756 8033 3779 8071
      3787 8080 3788 8075 3795 8081 3798 8077
      3803 8081 3809 8077 3808 8071 3812 8064
TIME...MOT...LOC 1616Z 300DEG 28KT 3794 8076

JC

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Surry

When
June 19, 1:00 PM EST
Where
Surry County, 1.11 mi E of Zephyr
Measured
1 in hail
Reported by
Public
Coordinates
36.370, -80.800

Thunderstorm Wind, Rockingham

When
June 19, 1:45 PM EST
Where
Rockingham County, 1.11 mi W of Ellisboro to 0.56 mi E of Ellisboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.330, -80.000

Thunderstorm winds blew trees down in the Ellisboro region. Specifically, a tree was blown down along Eden Church road, another along Sardis Church road, and the third along Ellisboro Road. Damage values are estimated.

Thunderstorm Wind, Stokes

When
June 19, 1:50 PM EST
Where
Stokes County, 2.12 mi N of Germanton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.300, -80.237

Thunderstorm winds blew a tree down on Highway 8. Damage values are estimated.

Thunderstorm Wind, Stokes

When
June 19, 1:55 PM EST
Where
Stokes County, 1.94 mi WNW of Mt Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.340, -80.363

Thunderstorm winds blew a tree down on YMCA Camp Road. Damage values are estimated.

Hail, Surry

When
June 19, 1:55 PM EST
Where
Surry County, 2.17 mi SE of Zephyr
Measured
1 in hail
Reported by
Public
Coordinates
36.350, -80.790

Hail fell that ranged from nickel to quarter size.

Hail, Yadkin

When
June 19, 1:57 PM EST
Where
Yadkin County, 0.89 mi SW of Flint Hill
Measured
1 in hail
Reported by
Public
Coordinates
36.170, -80.490

Quarter size hail fell on Hennings Road.

Thunderstorm Wind, Wilkes

When
June 19, 2:06 PM EST
Where
Wilkes County, 2.75 mi ENE of Moravian Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.115, -81.134

Thunderstorm winds blew a power line down at the intersection of Brushy Mountain Road and Country Club Road. Damage values are estimated.

Hail, Rockingham

When
June 19, 2:33 PM EST
Where
Rockingham County, Reidsville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.370, -79.670

Penny size hail covered the ground.

Lightning, Rockingham

When
June 19, 3:35 PM EST
Where
Rockingham County, 0.56 mi W of Stoneville
Property damage
$500
Reported by
Public
Coordinates
36.470, -79.910

Lightning struck a bradford pear tree and took it down. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 19, 3:55 PM EST to 4:00 PM EST
Where
Wilkes County, Moravian Falls to 4.15 mi S of Moravian Falls
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$60,000
Reported by
Public
Coordinates
36.100, -81.180

Thunderstorm winds down over 100 trees in the Moravian Falls area with most of these at the Brushy Mountain Farm and Orchard. Damage values are estimated.

Hail, Wilkes

When
June 19, 3:55 PM EST
Where
Wilkes County, 1.12 mi W of Wilkes Co Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
36.150, -81.200

Hail ranging from quarter size to half dollar size fell on Route 421.

Thunderstorm Wind, Wilkes

When
June 19, 3:55 PM EST
Where
Wilkes County, 2.17 mi NW of Moravian Falls
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.120, -81.210

Thunderstorm winds blew down a tree which blocked Germantown Road. Damage values are estimated.

Hail, Wilkes

When
June 19, 4:00 PM EST
Where
Wilkes County, 0.54 mi S of Wilkes Co Arpt to 0.52 mi SSE of Wilkesboro
Measured
0.88 in hail
Reported by
Public
Coordinates
36.142, -81.179

Nickel size hail fell in an area that covered parts of Collegiate Drive, Highway 421, and Highway 268 in Wilkesboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529575, 529577, 529579, 529581, 529586, 529588, 529584, 529589, 529622, 529603, 529609, 529610, 529612.